In an effort to combat the ongoing opiate epidemic in Nevada, Nevada Highway Patrol troopers are currently in training to learn how to use naloxone, a medication used to treat opiate overdose. In the event that a trooper is first on the scene when an opiate overdose is in progress, this medication can be lifesaving. Going forward, troopers will each have two doses of the drug in its nasal spray form, ready to administer as needed.
What Is Naloxone?
Naloxone is an opioid antagonist, a drug that attaches to opiate receptors in the brain and body. It knocks all opiates off these receptors, thus arresting the opiate overdose. When someone takes too much of an opiate substance or takes any drug laced with fentanyl, a powerful synthetic opiate drug, they may succumb to overdose. Depending on the potency of the drug, the user may have only a few minutes or as long as 90 minutes until it overwhelms their system and they stop breathing completely. The sooner the medication is administered, the better. When Nevada Highway Patrol troopers do not have to wait for emergency medical responders to arrive, it is more likely that people they encounter in a state of overdose will survive.
What Are the Signs of Overdose?
- The person’s skin may be cold, clammy, and paler than normal. An opiate overdose lowers the body temperature considerably and this can be first noticed in the state of the person’s skin.
- When someone is overdosing, it is almost impossible to see their pupils. If you must lift back an eyelid to see their eyes, do so, and if you only see their iris, it’s a clear indication they are overdosing.
- Snoring may seem to indicate that the person is just asleep and not in a state of overdose, but the sound may be due to the person gasping for breath.
- Someone in the early stages of overdose may vomit.
- Breathing rates often slow down significantly during an opiate overdose.
- Pulse rate, too, slows until it stops when a person overdoses on an opiate drug.
How Else Are We Fighting the Opiate Epidemic?
Nevada is third in the country for number of lives lost to opiate overdose. On average, one person in Nevada dies every day due to overdose. In addition to arming Nevada Highway Patrol with doses of naloxone, first responders also carry the drug, physicians are required to closely monitor patients taking painkillers, and legislators including Gov. Brian Sandoval are working overtime to do things like install prescription drug takeback boxes.
What Can I Do?
If you think someone you are with is in an overdose state, you do not have to stand idly by. You can:
- Call the person’s name: Do your best to get a response from them. Shout their name and make sure they respond.
- Turn them on their side: Only move the person if they are laying on their back. Turning them on their side helps to ensure that they will not choke if they vomit.
- Perform a sternal rub: Using your knuckles, rub up and down as hard as you can on the person’s sternum—the bones in the middle of the person’s chest. They should experience a great amount of pain and respond.
- Call 911: If the person does not respond and is exhibiting signs of overdose, call for emergency medical help right away. Stay on the line and follow the instructions of the dispatcher.
- Administer naloxone: If you have a dose of naloxone on hand, administer it. The nasal spray version of the drug is easy to administer, but it may take two doses if the person is under the influence of a high dose of opiate drugs. If the person is in an overdose state or passed out due to another reason other than opiate overdose, naloxone will not hurt them but it will also not be effective in reviving them.
If your loved one is living with an opiate addiction, you can help them to avoid opiate overdose by learning the signs, keeping naloxone on hand, and helping them to connect with treatment. Are you ready to get the information you need to help them find the medical detox and addiction treatment that can help them put the risk of opiate overdose behind them?